Alabama, 2002

Damaging Wind in Alabama, August 3, 2002

August 3, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 3, 2:00 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 3, 2:00 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT SAT AUG 03 2002

SHORT TERM MODELS IN GOOD AGREEMENT WITH UPPER LEVEL FEATURE
EVOLUTION. STRONG UPPER RIDGE REMAINS POSITIONED JUST NORTH OF CWFA
WITH WEAKNESS/TROUGH HANGING AROUND THE VICINITY OF THE GULF
COAST. SEVERAL SHORT WAVE TROUGHS ROTATE AROUND THE PERIPHERY OF THE
RIDGE AND TRAVERSE THE AREA ON DEEP EAST TO NORTHEAST FLOW. BOTH
ETA AND AVN CONTINUE WITH SOME KIND OF DEVELOPMENT ALONG THE
TROUGH IN THE NORTHERN GULF COASTAL AREA...AND BRINGING THE AXIS
NORTHWARD. MODELS DO DISAGREE WITH POSITIONING AND THEREFORE MOISTURE
FIELDS/QPF. AVN WOULD GIVE US MUCH BETTER RAIN CHANCES THAN ETA AS
AVN HOLDS LOW NEAR SW AL. WILL GO WITH A COMPROMISE...GIVING WAY TO
THIS UNCERTAINTY OF LOCATION...WHICH BASICALLY TRANSLATES TO LOWERING
POPS A TAD ACROSS N HALF MON.

WEAK INVERTED TROUGH LOCATED IN SW AL HAS HELPED INITIATE TSTMS THIS
AFTERNOON. THE ACTIVITY HAS QUICKLY ERUPTED IN A MODERATELY
UNSTABLE ATMOSPHERE AND WILL PROPAGATE GENERALLY WESTWARD. WILL
MONITOR ACTIVITY FOR POPS 1ST PERIOD. AREA SOUNDINGS INDICATE
POTENTIAL FOR STRONG WINDS WITH TSTMS THAT DO DEVELOP. LATEST WATER
VAPOR IMAGERY ALSO INDICATES DRYING IN THE MID TO UPPER LEVELS AND
WEAK COLD POOL MOVING DOWN THE NW SIDE OF THE APPALACHIANS. TSTMS
HAVE DEVELOPED ACROSS VA/WV AND WILL MONITOR THIS FEATURE FOR
TSTMS POSSIBLY AFFECTING N AL LATER THIS EVENING.

OVERALL...CURRENT FORECAST PACKAGE HAS A GOOD HANDLE ON THE SENSIBLE
WEATHER THE NEXT SEVEN DAYS...WITH BEST RAIN CHANCES EARLY IN THE
WEEK AND ACROSS SOUTH ALABAMA. EXTENDED GUIDANCE INDICATES
WEAKENING FRONT PUSHING INTO THE AREA LATE TUE/WED WITH COOLER/MORE
NORMAL HIGH TEMPS.

PRELIM NUMBERS...
HSV BB 071/094 071/094 071/092 75111212
BHM BB 072/093 072/091 071/091 75111323
MGM BB 072/092 072/090 071/091 75111535=

.BHM...NONE.

In the hours before

Special weather statement, Aug 3, 12:01 PM CST, 5 hours 19 minutes before
ALZ001>050-031900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 PM CDT SAT AUG 03 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

ALTHOUGH AN EASTERLY FLOW WILL BRING SLIGHTLY DRIER AIR INTO THE
AREA...THE AIR MASS REMAINS MOIST AND UNSTABLE ENOUGH TO SUPPORT
SOME ISOLATED THUNDERSTORM DEVELOPMENT.  ALTHOUGH MOST AREAS
WILL REMAIN DRY...SOUNDING DATA SUGGESTS THAT WHERE THESE
THUNDERSTORMS FORM...THERE WILL BE THE RISK OF STRONG DOWNBURST
WINDS THAT COULD CAUSE SOME DAMAGE.  IN ADDITION...THESE STORMS
WILL BE ACCOMPANIED WITH FREQUENT LIGHTNING STRIKES AND BRIEF
PERIODS OF HEAVY RAIN.

NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...5
BIRMINGHAM...5
MONTGOMERY...5

The radar

The Birmingham radar (KBMX), 63 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscaloosa

When
August 3, 5:20 PM CST
Where
Tuscaloosa County, Cottondale
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.183, -87.450

A few trees were knocked down just off Interstate 20/59 near the Travel America Truck Stop.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313417.